Levofloxacin-Induced Toxic Epidermal Necrolysis in an Elderly Patient

Shana Digwood-Lettieri, Pharm.D., Kathleen J. Reilly, M.D., Linwood R. Haith, Jr., M.D., Mary L. Patton, M.D., Robert J. Guilday, M.D., Michael J. Cawley, Pharm.D., and Bruce H. Ackerman, Pharm.D.

Disclosures

Pharmacotherapy. 2002;22(6) 

In This Article

Case Report

A 78-year-old, obese (95-kg) Caucasian woman with a history of chronic obstructive pulmonary disease, hypertension, peripheral vascular disease, gastroesophageal reflux disease, type 2 diabetes, and bipolar disorder was discharged from a community hospital after treatment for exacerbation of chronic obstructive pulmonary disease and community-acquired pneumonia. Objective evidence supporting the diagnosis of community-acquired pneumonia included a chest radiograph demonstrating left lower lobe infiltrate, sputum production, and oxygen saturation 89% while receiving oxygen 2 L/minute through nasal cannula. Antimicrobial therapy for her pneumonia consisted of levofloxacin 500 mg/day for 10 days (intravenous for first 4 days, then oral). Clinical improvement of symptoms permitted the patient to be discharged after 7 days and continue the levofloxacin as an outpatient for 3 days. No changes were made at discharge to her long-term drug therapy (ranitidine, lisinopril, glipizide, isosorbide mononitrate, lorazepam, and furosemide).

Two days after completing the levofloxacin, the patient returned to the same hospital with itching and rash involving the head, back, and abdominal area. Physical examination was remarkable for large blistering lesions, erythematous rash, and the beginning of mucosal sloughing (Figure 1). Levofloxacin was implicated as the causative agent. On day 12 after initial discharge from the community hospital, rash progression to exfoliation warranted transfer of the patient to a burn treatment center.

Maculopapular rash with evolving bullae on the lower extremity of a patient with toxic epidermal necrolysis (photograph not obtained from our patient). Early progressive exfoliative disease, target lesions, and bullae are consistent with the lesions noted on our patient.

On admission, the patient was in no apparent distress. Vital signs included blood pressure 120/80 mm Hg, heart rate 80 beats/minute, and respiratory rate 18 breaths/minute and regular, and temperature 97.8°F. The exfoliative rash had progressed to involve 73% of the patient's total body surface area, including the head, complete anterior and posterior torso, upper extremities, and lower extremities to above the knees bilaterally. The rash progressed to involve the breasts, thighs, lower back, and gluteal areas with positive Nikolsky sign. Marked involvement was noted in the oral, vaginal, and nasal mucosa. These findings were consistent with a diagnosis of TEN. The patient's white blood cell count was 18.9 x 103/mm3. Her differential consisted of eosinophils 5.9%, monocytes 11%, lymphocytes 20%, granulocytes 62.7%, and basophils 0.4%, and her platelet count was 169 x 103/mm3, noted during hospital transfer.

The patient first was managed with fluid resuscitation with lactated Ringer's and placement of Conformant (Smith & Nephew Wound Management, Largo, FL) on affected areas to reduce pain and decrease risk of infection. Progressive improvement was noted during daily dressing changes, and Conformant was removed completely by day 4. Subsequent application of skin emollients maintained a moisture barrier. Pain was controlled with intravenous morphine sulfate 2 mg as needed.

Eight days after admission, a white blood cell count of 25.8 x 103/mm3 was noted with a low-grade fever of 100.8°F. Blood cultures identified methicillin-resistant Staphylococcus aureus. Urine culture identified multidrug-resistant Pseudomonas aeruginosa, susceptible only to imipenem-cilastatin. Therefore, intravenous vancomycin and imipenem-cilastatin, both 500 mg every 8 hours, were administered. Herpetic lesions were noted in the oral cavity, which warranted treatment with intravenous acyclovir 450 mg every 8 hours empirically. Fluconazole 200 mg/day was administered orally for potential yeast infection secondary to administration of extended-spectrum antibiotics. Over the next 4 days, the patient's condition improved, with her white blood cell count decreasing to 8.9 x 103/mm3, visual improvement in herpetic lesions, and absence of fever. Imipenem-cilastatin was discontinued, and intravenous acyclovir was switched to topical application for 14 days. Vancomycin was continued for 14 days, with therapeutic serum trough concentrations of 7.4 µg/dl achieved after 7 days of therapy. The patient's course steadily improved, with reepithelialization of the exfoliated areas, normalization of blood indexes, and normalization of vital signs and temperature. She was discharged to a rehabilitation facility 22 days after admission to the burn treatment center.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....